SP Premium
JACQUELYN-L-FIT
15,000-19,999 SparkPoints 19,422
SparkPoints
 

Steroid Epidural Injections (3/11/19)

Thursday, March 14, 2019

I know this is a long time coming but I finally have a free moment where I can explain what exactly happened with the injections...

So, without further adieu...

The appointment was at 2:45 on Monday 3/11... my neighbor; Rick, picked me up and we drove in to town (about 40 miles). Its always an interesting ride with him because he's hard of hearing (which wouldn't be unusual for someone who was born in 1946 I suppose lol), and with the anxiety I was feeling along with fighting the fight or flight instinct (I mean seriously -- who wants someone to stab them with needles... especially in the spine?) So, the more anxious I get the quieter I tend to get -- but with all the nervous energy I'm babbling like a dam that has opened it's flood-gate --- and Rick could barely hear any of it LOL.

In any case --- we arrive about 30 minutes early. I step up to the counter and they hand me the customary paperwork to fill out before any Pain appointment. I walk over to a counter where they have drinks, coffee, etc.. laid out for their patience and manage to fill out my name before I'm already being called back. (They've always been quick with me --- might be because they don't manage my opiates (my primary does that) so they don't have the same protocols.

So I get taken back and the nurse makes a comment about being excited and wanting to 'tackle' me with a hug... Now, I have no idea why she stated this initially but OK THEN! Needless to say --- punctuality is not common and she was excited that I was there and early.

So she goes over the customary blood pressure 109/62 and pulse of 53 that they always do.

In the waiting recovery/prep curtain next to me they bring another person out who is slurring speech and they're going over instructions about the pain diary etc.. what to watch out for etc...

Now, on a side note: My body is very odd when it comes to medications --- we found out with the core needle biopsy that the lydocaine anesthetic does not work on me -- so that was a wonderful experience - let me tell you (a size 10 needle that is hollow impaling your --- anyway you get the idea lol). Also benzodiazapines like Xanax I have to take VERY small fractions of a normal dose and I'll still get knocked out. But if I drink liquor I'm 95% sober when other people who weigh less are passed out drunk lol. Weird body chemistry.

So, she puts the iv in --- of course they can't use the arm that was historically good for that -- my left has never been good -- because of the mastectomy and the apparent necessity for a tourniquet (the cancer lab is really good at sticking without using a tourniquet lol) ...

So Dr. L comes in and is explaining everything again and what I can expect - showing me the Xray over my head and explaining the procedure (I'm better if they do it that way - trust me). So they already know I'm sensitive to medications -- or they don't work. So with the Versed (anti-anxiety benzo) they have a half dose loaded with a second half-dose ready to go just in case it doesn't go as expected with my body chemistry --- they also have the Fentynal half loaded as well (pain medication for the procedure).

So she flushes the iv and the saline is pouring out all over my arm. She checks the connection between the actual catheter in my arm and the port. She tightens it and then adds the Versed/Fentalyn mix --- well this also poured out over my arm... But she was certain that most of it went in (considering it was a half dose and there was a good sized puddle on the table next to my arm --- yeah well - no comment *eye roll here*)

Now, because they've administered the medication -- and only have the half dose left the decide to wait and see if its going to have an effect -- some of it must have gotten into my system -- right? And they can't administer a second dose because 1. these are new medications and they don't know how they'll affect me and 2. FDA regulations prevent them from administering too high a dose -- and if there's a problem going in they can't do it a second time because of the laws.

But.. they have the 2nd dose.
So about 10 minutes later -- still zero affect they've got me 'prepped' (I really -- really truly dislike having my backside exposed to people I barely know lol) I'm still in my own clothing -- but not knowing what to expect its very loose. Good thing. So there's a sterile drape etc.. I'm face down and both my hands are in a sling below my face where the table has a 'face section'.

Still zero effect from the medication so they decide to administer the second half of the full dose... it also pours out of my iv. (not for nothing --- the first time after the flushing and the medication went everywhere but where it was supposed to be they should have re-done the IV -- and I would have been okay with that -- but, they didn't)

Still no effect another 10 minutes in --- we're just going to have to push through because they can't fix the (sorry about the language) screw ups that have already happened.

And of course my body just loves Lydocaine --- so he injects the anesthetic --- which in turn has zero effect (and historically we know this won't have any effect) and then goes through injecting the steroid in L4, L5 & S1.

It was not an experience I ever care to repeat. Once it was done... it felt like someone had put a fist on the left side of my spine and there was and still is fire shooting down the inside of my left thigh to my knee. There is a new shooting ache/throb going down the back of my left thigh in addition to increased intensity of the original pain.

So, needless to say --- the injections did not go well.
Share This Post With Others
Member Comments About This Blog Post
  • CHERIRIDDELL
    Oh my goodness that is awful.I am truly horrified.My doctor would have freaked.I have a bruise on my arm from bloodwork and he had them apologizing all over to me (I have a bleeding disorder it is easy to get a bruise on me !)
    319 days ago
  • DUCKTURNIP
    That sounds horrible. I've been praying for you the last couple of days and I'm just glad-- and I know you are-- that it's over. I hope the fallout over the next couple of days is okay.
    319 days ago
  • ARTEMIS-
    Oh, man, that is aweful! My body also does not respond appropriately to lidocaine so the dentist is a real joy! Good for you for pushing through. I hope the whole fiasco works out for you in the end.
    319 days ago
  • HMBROWN1
    Oh my gosh! That is awful! I would have left when they couldn’t get the pain meds in the IV. I hope that you make out better next time. Best wishes!
    319 days ago
  • Add Your Comment to the Blog Post

    Log in to post a comment


    Disclaimer: Weight loss results will vary from person to person. No individual result should be seen as a typical result of following the SparkPeople program.